Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS Norman, OK

May 11, 2001Beckham County, Greer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 11, 2001, 6:44 PM CDT for Beckham County, Greer County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 6:44 PM CDT (23:44 UTC)
Expired
May 11, 2001, 7:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Greer County, OK

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 112345
SVROKC

OKC009-055-120030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 730 PM CDT

* AT 644 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES WEST OF CARTER...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARTER AND SAYRE

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3520 9945 3531 9962 3507 9993 3493 9970
JAMESz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 11, 2:10 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT FRI MAY 11 2001

TSRA CONTINUE TO DEVELOP ALONG COLD FRONT NEAR THE KANSAS/OKLAHOMA BORDER
AND ALONG OUTFLOW BOUNDARY ACROSS NORTHEAST OKLAHOMA. MEANWHILE
CONTINUE TO WATCH SLOW PROGRESS OF MCV ACROSS SOUTHWEST OKLAHOMA WHICH
HAS RESULTED IN MOSTLY SCATTERED ELEVATED SHRA. BEST AREAL COVERAGE OF
PRECIP HAS BEEN ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA WHERE CAP
IS WEAKEST. MID/UPPER LEVEL DEFORMATION SHOULD SUSTAIN CONVERGENCE
ALONG THESE BOUNDARIES OVERNIGHT WITH NORTHWEST MID LEVEL FLOW BRINGING
CONVECTION SOUTHWARD INTO MOST OF THE EASTERN HALF OF THE AREA. PLAN ON
HIGHEST POPS MAINLY ALONG AND EAST OF INTERSTATE 35 WITH CHANCE POPS FOR
AREAS WEST OF INTERSTATE 35. WILL MONITOR LATEST RADAR TRENDS BEFORE
ISSUANCE FOR FINAL DECISION. NOT SURE HOW FAR SOUTH COLD FRONT WILL BE
BY 12 SATURDAY ALTHOUGH OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION MAY
EFFECTIVELY ACT AS THE PRIMARY CONVERGENCE ZONE WELL SOUTH OF IT. IN
ADDITION TO THE POSSIBILITY OF LINGERING MORNING CONVECTION...CONCERNED
THAT POOLING OF BOUNDARY LAYER MOISTURE MAY TAKE PLACE NORTH OF
SYNOPTIC BOUNDARY SATURDAY ALLOWING THE ATMOSPHERE TO DESTABILIZE QUITE
EASILY WITH ADDITIONAL DIABATIC HEATING WITH ONLY WEAK LIFT LIKELY
REQUIRED FOR NEW DEVELOPMENT. SO WILL MAINTAIN SMALL POPS FOR THE
SOUTHERN TIER FOR ALL OF SATURDAY. BY SATURDAY NIGHT/SUNDAY IT APPEARS
UPPER RIDGE AND SUBSIDENCE WILL GRADUALLY STRENGTHEN WITH LITTLE TO NO
CHANCE OF PRECIP CONTINUING THROUGH MONDAY.

IN THE EXTENDED...SIGNIFICANT DIFFERENCES IN THE LONGWAVE PATTERN ARE
DISPLAYED BY THE GLOBAL MODELS BY DAYS 3 AND 4 WHICH ARE LIKELY DUE TO
POORLY RESOLVED SHORTWAVES MOVING QUICKLY INTO THE WEST COAST ANY OF
WHICH COULD RESULT IN PRECIP CHANCES. WITH SO MUCH UNCERTAINTY THIS FAR
OUT AND THE POTENTIAL FOR QUICK MOISTURE RETURN AND CLIMATOLOGICALLY
GREATER INSTABILITY PLAN TO ERROR ON THE SIDE OF CAUTION AND CONTINUE
WITH CHANCE POPS FOR TUESDAY THROUGH FRIDAY.

GAG 55/80/58/86/61 30000
PNC 55/79/56/82/64 40000
HBR 60/80/56/84/64 32000
OKC 60/79/56/82/65 80000
SPS 65/81/60/84/65 33000
DUR 64/80/56/81/60 43000

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, May 11, 1:00 PM CDT, 5 hours 44 minutes before
OKZ004>048-050>052-TXZ083>090-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI MAY 11 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS...SOUTHEAST OF A LINE
FROM ERICK TO ALVA. THE RISK OF SEVERE WEATHER IS MARGINAL... WITH
ONLY ISOLATED REPORTS OF MARGINALLY SEVERE HAIL EXPECTED. LOCALLY
HEAVY RAIN AND STRONG WINDS ALSO ARE POSSIBLE.

A COLD FRONT WAS MOVING SOUTHEAST ACROSS NORTHWEST OKLAHOMA AT
MIDDAY... AND WILL MOVE INTO SOUTHWEST AND CENTRAL OKLAHOMA BY THIS
EVENING. AN OUTFLOW BOUNDARY... FROM STORMS OVER SOUTHEAST KANSAS AND
SOUTHERN MISSOURI... WAS ACROSS NORTH CENTRAL AND NORTHEAST
OKLAHOMA... AND INTERSECTED THE FRONT OVER FAR NORTH CENTRAL
OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING NEAR THIS
INTERSECTION THIS AFTERNOON OVER NORTH CENTRAL OKLAHOMA...WITH A FEW
POSSIBLY BECOMING SEVERE.

FARTHER SOUTH... A MID LEVEL DISTURBANCE WAS CENTERED OVER SOUTHWEST
OKLAHOMA... MOVING SOUTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON TO THE EAST THROUGH SOUTH OF THIS
DISTURBANCE. MOST OF THE SHOWERS WILL FORM WITHIN A LAYER OF UNSTABLE
AIR AT MID LEVELS. CLOUD COVER WILL ACT TO INHIBIT AFTERNOON HEATING
AND DESTABILIZATION OF THE LOW LEVELS IN THESE AREAS. ALTHOUGH BREAKS
ARE EXPECTED IN THE CLOUD COVER... SURFACE BASED INSTABILITY IS
NOT EXPECTED TO BE ENOUGH TO ALLOW ANY THUNDERSTORMS TO BECOME
SURFACE BASED. ALSO...WINDS ALOFT ARE RELATIVELY WEAK AT ALL
LEVELS...SO THE VERTICAL WIND PROFILE IS NOT FAVORABLE FOR ORGANIZED
SEVERE THUNDERSTORMS. THE SITUATION FAVORS SHORT-LIVED... SLOW 3MOVING
PULSE TYPE STORMS. ALTHOUGH ISOLATED STORMS MAY PRODUCE HEAVY RAIN
AND SOME DIME TO QUARTER SIZE HAIL... AND POSSIBLY SOME STRONG
OUTFLOW WINDS... THE OVERALL CHANCE OF SEVERE WEATHER IS LOW.

&&

24
Local storm report, May 11, 3:34 PM CDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3 tSSW MERIDIAN            OK   .88 INCH HAIL
05/11/01   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 11, 3:42 PM CDT, 3 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    6 S MERIDIAN              OK   .75 INCH HAIL
05/11/01   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 11, 4:12 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    6 S MERIDIAN              OK   1.00 INCH HAIL
05/11/01   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 11, 6:41 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    8 N CENTRAHOMA            OK   .75 INCH HAIL
05/11/01   COAL                           PUBLIC REPORTS

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:32 PM CDTSevere Thunderstorm WarningOUNLincoln43 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningOUNLogan48 min
May 11, 3:23 PM CDTSevere Thunderstorm WarningOUNOklahoma52 min
May 11, 3:42 PM CDTSevere Thunderstorm WarningOUNLogan33 min
May 11, 3:58 PM CDTSevere Thunderstorm WarningOUNLincoln47 min
May 11, 4:19 PM CDTSevere Thunderstorm WarningOUNHarmon26 min
May 11, 4:34 PM CDTSevere Thunderstorm WarningOUNCanadian41 min
May 11, 4:45 PM CDTSevere Thunderstorm WarningOUNHarmon45 min
May 11, 6:06 PM CDTSevere Thunderstorm WarningOUNCoal39 min
May 11, 6:54 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal51 min
May 11, 6:58 PM CDTSevere Thunderstorm WarningOUNCuster, Washita32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.